By Christopher Spankovich, PhD
Hydroxchloroquine was recently approved by the U.S. Food and Drug Administration for emergency use to treat adults and adolescents with COVID-19. This drug is known to cause temporary side effects that include hearing loss, tinnitus (the perception of ringing, buzzing and humming without an external source) and balance issues. These side effects usually reverse once the treatment is discontinued.
Reduced hearing can be isolating and frustrating, but simple communication strategies can help.
Tinnitus (ringing, buzzing, humming, etc) is a common side effect of change in sound input into the auditory system. When sound input to the brains is disrupted, it attempts to change to compensate. The central gain and increase in neural activity to compensate can result in perception of a sound called tinnitus. This is known side effect of hydroxychloroquine and is often only temporary. If you are having difficulty with your tinnitus here are some tips.